Scripps Mercy Hospital san diego, CA, United States
Alex Prevallet, DO1, Rohit Khanna, DO1, Michael Bruce, MD1, Amreet K. Aujla, MD2, Vijaya Pratha, MD1 1Scripps Mercy Hospital, San Diego, CA; 2Scripps Green Hospital, San Diego, CA
Introduction: Caffeine is a purine-like alkaloid psychostimulant that has been consumed by humans for thousands of years and is the most widely used stimulant worldwide. Highly concentrated caffeine formulations, such as caffeine pills, have been implicated in esophageal injury. We present a 27-year-old male that presented after intentional caffeine pill overdose found to have esophageal necrosis on upper endoscopy. This is the first documented case of caffeine induced acute esophageal necrosis (AEN).
Case Description/Methods: A 27-year-old male with history of bipolar disorder and multiple suicide attempts presented two days after ingestion of ten 350 mg caffeine pills. The 24 hours prior to presentation, he was unable to tolerate PO intake with significant emesis and hematemesis. He described constant non-radiating epigastric pain on admission, but denied melena, NSAID use, and other toxin ingestion. Initial CT chest with contrast showed distal esophageal wall thickening to 20 mm in diameter, suspicious for esophagitis. Emergent EGD demonstrated diffuse circumferential esophageal ulceration of the distal esophagus with the black pigmentation characteristic of acute esophageal necrosis. He was treated with PPI, Carafate, and was slowly advanced to normal diet.
Discussion: There have been only 4 other reported cases of esophageal injury attributed to caffeine overdose. AEN secondary to caffeine has never been documented. AEN, “black esophagus,” is an uncommon disease, accounting for 0.01 to 0.028% of EGDs, named after its distinctive endoscopic findings of diffuse, black appearing esophageal mucosa. Typically, AEN occurs in elderly male patients with baseline vascular compromise, contrasted with our healthy young male patient. Caffeine has been associated with mucosal ischemia presenting as acute ischemic colitis after direct mucosal injury due to a coffee enema. All reports of caffeine induced esophageal injury have involved direct and prolonged mucosal exposure to caffeine from pill or powder formulations. The degree of injury reported has been less severe than demonstrated in our patient. AEN occurs through systemic mechanisms that result in decreased perfusion that then predisposes esophageal mucosa to injury. We hypothesize that, AEN from caffeine overdose occurred through both the systemic effect of adenosine receptor mediated vasoconstriction leading to esophageal mucosal hypoperfusion as well as the direct mucosal injury from caffeine and the subsequent emesis likely resulted in further damage.
Figure: Figures 1 and 2: Diffuse circumferential esophageal ulceration of the distal esophagus with the black pigmentation characteristic of acute esophageal necrosis
Disclosures: Alex Prevallet indicated no relevant financial relationships. Rohit Khanna indicated no relevant financial relationships. Michael Bruce indicated no relevant financial relationships. Amreet Aujla indicated no relevant financial relationships. Vijaya Pratha indicated no relevant financial relationships.
Alex Prevallet, DO1, Rohit Khanna, DO1, Michael Bruce, MD1, Amreet K. Aujla, MD2, Vijaya Pratha, MD1. P1429 - An Unusual Case of Acute Esophageal Necrosis After Intentional Caffeine Overdose, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.